Shed Some Light On Finasteride And Propecia | HairLossTalk Forums

Shed Some Light On Finasteride And Propecia

Discussion in 'Shedding Shedding Shedding' started by Maxima, May 20, 2017.

  1. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Ok here's my story. 2010 I started using 1 mg propecia with success until 2015. No shedding or anything. Around the end I tried generic for a few months and the 5 mg that you split in quarters. For some reason I stopped and my hair was stable until recently. I noticed that my hairline started receding again so I decided to go back on it. I chose the 5 mg that you split with the pill cutter to save money as my insurance covers it. 2 weeks in I was having scalp pain without knowing why until I put 2 and 2 together and noticed shedding. Like all of you I feel I'm setting the house on fire while I was just trying to fix it. Pharmacist suggested I go back on Propecia for a few weeks to see if the problem stops as some react to generics differently. He said I would know and feel the difference in about 5 days. I'll give it a few weeks. I'm very worried as well as my hair looks a lot worse and thin already. The spots where I wanted to halt have accelerated dramatically. I'm only about 40 days in. Pharmacist told me he sees this a lot but won't reassure me. Unfortunately I don't find enough evidence or good testimonials to be confident that this hair will grow back. If I shed for 3 months I will have scrapped my hair. Of course the pharmacist advice is if it doesn't stop to see the Doctor again but I know that won't help.

    Now some questions...
    Is it telogen effluvium and if so should I quit?
    Why now and not the first time?
    Is it the brand? Propecia vs generic?
    This is only for my hairline. Will it grow back? Or too risky?
    And if I quit now will I get some regrowth or at least stop shedding?

    I am really scared. Any help, advice or support will be welcome here. I will update this at any changes and will had pics.
     
  2. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Day 50. Even after switching to propecia nothing changed. We've been having sunny days and I can see my scalp like never before. I'm going from NW2 to NW3 very fast. My doctor told me the best way to stop this shedding is to stop whats triggering it.

    3 possible conclusions.
    1: I shed and look balder but grows back to initial start of treatment.
    2: Shedding stops at one point but the regrowth process might not be satisfying.
    3: Shedding won't really stop.

    I feel like I'm making things worse. Too bad there's no actual studies on the subject.
     
  3. Bagels

    Bagels Established Member

    Joined:
    Nov 2, 2014
    Messages:
    247
    Likes Received:
    29
    Dislikes Received:
    0
    Why stop in 2015 if everything was going perfect and no sides? Not much to do but be on finasteride and wait.
    If you want to try adding treatments to help the process, maybe oral castor oil and adenogen, those two help me strengthen existing hairs
     
  4. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    I stopped from reading to much on it. I was worried about sides and needed money at the time for my house. I figured if I lose my hair again I'll just go back on it. With all these years of reading about sides I never heard about "shedding" believe it or not.
     
  5. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Day 55. Well I can't keep losing my hair like this. My hair is so thin that even my hairdresser noticed not to mention my girlfriend. I'm only shedding from the front of my scalp obviously where I don't want to lose any. I've been off of it for 5 days now and no signs of slowing down. Scalp tenderness went down.

    Any idea how long it takes for the shed to stop once off the meds?
     
  6. Grasshüpfer

    Grasshüpfer Experienced Member My Regimen

    Joined:
    Jul 24, 2016
    Messages:
    696
    Likes Received:
    605
    Dislikes Received:
    17
    My Regimen:
    My Regimen
    My Regimen
    If you really have male pattern baldness then the hair that has shed was anyway dead. Whatever you do, don't stop any meds, except if you have sides.

    Especially minoxidil and dutasteride can cause a Shedding.
     
  7. Dante92

    Joined:
    May 17, 2016
    Messages:
    1,889
    Likes Received:
    4,325
    Dislikes Received:
    329
    My Regimen:
    My Regimen
    My Regimen
    More than some light will be shed, I fear.
     
  8. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    I'm not hoping for a regrowth I just want this "shedding" to stop and lose my hair naturally without paying for it. To many horror stories on temples not having regrowth. Kills the whole purpose for me.
     
  9. Dirty_Harry

    Dirty_Harry Established Member My Regimen

    Joined:
    Nov 20, 2016
    Messages:
    114
    Likes Received:
    105
    Dislikes Received:
    13
    My Regimen:
    My Regimen
    My Regimen
    Be consistent with the dose and time, that's very important.
     
  10. Xxx001

    Joined:
    Jul 31, 2012
    Messages:
    21
    Likes Received:
    4
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Exactly in the same situation.

    Finasteride for 7 years, after stopped and then resumed for a few months I have a shedding everywhere, in zones safes etc.

    I'm pretty sure it's a telogen effluvium caused by finasteride.

    I think I will have to stop it, to check if it is indeed the finasteride that causes all this.

    When I perform a pinch test, full of hair with the bulb remain in my fingers.

    Maybe the effluvium is temporary, the time the body adjusts to the finasteride but I do not think
     
  11. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    I feel your pain. I too shouldn't of stopped if I only knew this could happen.
     
  12. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    I saw my 3rd derm which was more aware of this condition. Other 2 I felt like I was teaching them stuff.

    Definitely a telogen effluvium, which does mean that finasteride was doing it's job but also an unwanted reaction. From all the shedding posts I've been reading most of all shedders have this. He said it will go away within 3-6 weeks. But if treatment continues, only your body will decide. Telogen Effluvium can be recurrent. Sadly it means we are bad receptors.

    Now I'll have to flip a coin to see if I want to give it another go, I'm not sure which my girlfriend will suffer less from: A weird looking balding boyfriend or a stressed out one.
     
  13. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    IMG_4347.JPG This was actually full 2 months ago
     
  14. Starman421

    Joined:
    Nov 27, 2017
    Messages:
    27
    Likes Received:
    10
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    How’s it going?
     
  15. Kojak_on_krack

    Joined:
    Jan 11, 2018
    Messages:
    13
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    A brutal travesty...

    Would prefer to be homeless than hairless.
     
  16. Maxima

    Joined:
    May 18, 2017
    Messages:
    29
    Likes Received:
    0
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Stopped taking finasteride. Shedding came to a stop. My hair feels better.
     

Share This Page